In Part 2 of a 3 part series of highlights from the annual 2012 ISHRS (International Society of Hair Restoration Surgery) scientific meeting in the Bahamas, Coalition hair transplant surgeon Dr. Robert Bernstein provides his expert insight on the efficacy and safety of Propecia (finasteride).
For more highlights from the meeting, visit “Highlights from the 2012 ISHRS (International Society of Hair Restoration Surgery) Scientific Meeting in the Bahamas”
View Dr. Bernstein’s expert feedback below.
The Finasteride Symposium at the 2012 ISHRS Meeting, of which I was a panelist, explored efficacy and safety issues with finasteride. With regard to efficacy, a recent long-term, uncontrolled study by Rossi et al. reported that the beneficial effects of finasteride on hair growth continued as time goes on and that a significant proportion of patients, unchanged after 1 year, improved later on. In addition, these patients maintained a positive trend over time – up to ten years. When comparing different age groups, they found that subjects older than 30 years showed better hair growth in the long-term than those who were younger. Of the 113 patients in the study followed for 10 years, only 14% worsened, whereas the remaining 86% had benefits.
The question about side effects and safety is much more difficult to answer. There seems to be a disconnect between the relatively low incidence of side effects that physicians see in their practices, what published controlled studies have shown, and what is now being reported on the Internet and in some instances in the media. For example, a 2012 study by Sato of 3,177 Japanese men published the Journal of Dermatology, showed a 0.7% incidence of adverse reactions to finasteride 1mg and no persistent side effects after stopping the medication.
That said, there has been a recent increase in anecdotal reports of side effects from finasteride, as well as reports of persistent side effects after the medication has been discontinued (referred to as “Post-finasteride Syndrome”). The difficulty with interpreting anecdotal information is significant. The following need to be considered; first, sexual dysfunction, both temporary and persistent, is quite common in the general population and patients may have new-onset sexual dysfunction from some other, unrelated, cause and second, patients may have real (physiologic) side effects from the medication and then have psychological after effects. It is difficult to sort these factors out. The FDA states that despite the fact that clear causal links between finasteride and sexual adverse events have NOT been established, the cases suggest a broader range of adverse effects than previously reported in patients taking these drugs.
Dr. Akio Sato presented his data (quoted above) suggesting that finasteride side effects are uncommon and that persistent side effects were not seen. Dr. Freedland, a urologist and featured guest speaker at the ISHRS symposium, questioned whether long-term effects of a slight elevation in estrogen levels could have adverse effects on the prostate. The panel discussed the paper of Dr. Michael Irwig, at George Washington University, that appeared in The Journal of Sexual Medicine this year. In his survey of 54 patients of men who had persistent sexual side effects three or more months after the discontinuation of finasteride, he reported that sexual dysfunction continued for many months or years in the majority of the patients.
Difficulties in interpreting this study are that it assumed that the patient’s sexual dysfunction were caused by finasteride when, in fact, there is no way of knowing that finasteride was the actual cause of the side effects (this would need a blinded, placebo-controlled study). A second reason that makes interpretation difficult is that, because there was selection bias in the Irwig survey, there is no way of knowing if these patients are representative of the population of men on finasteride. That said, the data presented by Dr. Irwig stresses the importance of having more clarity on the potential side effects of finasteride, since it is so widely prescribed.
Dr. Sharon Keene summarized her presentation with the points “that there is a known ‘nocebo’ effect with finasteride, that this was not controlled for in a survey, and that Dr. Irwig failed to follow any evidence based medicine guidelines when he published his results. As there was no placebo/control group, nocebo effects could be responsible, as well as a variety of other causes of sexual dysfunction including depression–that were not assessed. A multitude of randomized and controlled studies of men who used finasteride, involving tens of thousands of patients, did not identify patients with the type of side effects described by Irwig, which creates a very strong suspicion of the accuracy of his findings.”
It was clear from the presentations and questions asked that many issues are still unresolved. All in attendance agreed that further research is urgently needed. In the short term, it is most important that all hair loss patients who are having problems can have easy access to doctors with expertise in this area, so that they can be diagnosed properly and treated.
Editorial Assistant and Forum Co-Moderator for the Hair Transplant Network, the Coalition Hair Loss Learning Center, and the Hair Loss Q & A Blog.
To share ideas with other hair loss sufferers visit the hair loss forumand social community
Get Proven Treatments at the Best Prices by visiting our new online hair loss treatment shop.